Alert archive / Florida / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Melbourne, FL

January 3, 20186 counties in Florida

NWS Melbourne, FL issued this wind chill advisory at Jan 3, 2018, 3:48 AM EST for 6 counties in Florida. It took effect at Jan 3, 2018, 7:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2018, 3:48 AM EST (08:48 UTC)
In effect from
Jan 3, 2018, 7:00 PM EST
Expired
Jan 4, 2018, 10:00 AM EST
In force
15 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2018-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2018-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS42 KMLB 030848
WSWMLB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Melbourne FL
348 AM EST Wed Jan 3 2018

FLZ041-044>047-053-054-058-059-064-141-144-147-041500-
/O.NEW.KMLB.WC.Y.0002.180104T0000Z-180104T1500Z/
Inland Volusia County-Northern Lake County-Orange-Seminole-
Southern Brevard County-Osceola-Indian River-Okeechobee-St. Lucie-
Martin-Coastal Volusia County-Southern Lake County-
Northern Brevard County-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Melbourne, Palm Bay, Rockledge, 
Celebration, Kissimmee, Saint Cloud, Sebastian, Vero Beach, 
Basinger, Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, 
Hobe Sound, Jensen Beach, Port Salerno, Stuart, Daytona Beach, 
New Smyrna Beach, Ormond Beach, Clermont, Mascotte, Groveland, 
Cocoa, and Titusville
348 AM EST Wed Jan 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST THURSDAY...

* WHAT...Very cold wind chills expected. The combination of winds
  and colder temperatures will bring lowest wind chill readings to
  24 to 29 degrees after midnight.

* WHERE...All of east central Florida.

* WHEN...7 PM this evening to 10 AM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Make sure you dress
appropriately for the cold weather, including a coat, a hat and 
gloves.

$$

Sedlock
1 follow-up statement
447 
WWUS42 KMLB 040941
WSWMLB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Melbourne FL
441 AM EST Thu Jan 4 2018

FLZ041-044>047-053-054-058-059-064-141-144-147-041500-
/O.CON.KMLB.WC.Y.0002.000000T0000Z-180104T1500Z/
Inland Volusia County-Northern Lake County-Orange-Seminole-
Southern Brevard County-Osceola-Indian River-Okeechobee-St. Lucie-
Martin-Coastal Volusia County-Southern Lake County-
Northern Brevard County-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Melbourne, Palm Bay, Rockledge, 
Celebration, Kissimmee, Saint Cloud, Sebastian, Vero Beach, 
Basinger, Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, 
Hobe Sound, Jensen Beach, Port Salerno, Stuart, Daytona Beach, 
New Smyrna Beach, Ormond Beach, Clermont, Mascotte, Groveland, 
Cocoa, and Titusville
441 AM EST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills are expected. Expect wind chills to
  range from 25 to 30 degrees during the early morning hours.

* WHERE...all of of east central Florida.

* WHEN...Now to 10 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Make sure you dress
appropriately for the cold weather, including a coat, a hat and 
gloves.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 3:00 AM EST, 48 minutes earlier.

Area forecast discussion, Jan 3, 3:00 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
300 AM EST Wed Jan 3 2018

.DISCUSSION...

...Freeze Watch, Wind Chill Advisory in Effect for Tonight...
...Coastal Flood Watch, High Surf Advisory Continues...
...Continued Very Hazardous Marine Conditions for Small Craft across
the Coastal Waters...

Current...Overcast skies and light rain over ECFL early this
morning. Inverted troughing through MSAS analysis along the east FL
coast. This is providing a northerly flow over inland areas with
east to east-northeast winds over the coastal waters and at the
immediate coast. While wind speeds have decreased over land, 915 MHZ
Cape wind profilers show easterly low-level flow sustained at 15 to
20 kts. Temperatures ranging from the 40s along the I-4 corridor
with low/mid 60s along the immediate Space/Treasure coasts. Weak,
developing surface low pressure was located near the FL Straits and
southeast FL coast.

Today-Tonight...Expect a raw, dreary, cool, damp, and blustery day
across ECFL. Winds becoming mainly northwest increasing to near
breezy/breezy almost areawide with frequent higher gusts above
sustained levels through the day, especially along the coast. Local
short-term models suggest an increase in precipitation coverage and
intensity toward sunrise, especially near/north of I-4, as
isentropic lift increases and shortwave energy aloft traverse the
region. PWAT values are forecast to increase in upwards 1.25 inches
ahead of the developing low pressure.

As a vigorous/potent upper trough approaches the area from the
northwest the aforementioned surface low is expected to develop
further and strengthen quickly through the day as it moves north-
northeastward parallel to the FL east coast (offshore). As the low
pulls away from the peninsula (up the Eastern Seaboard) later in the
afternoon/tonight, the backside flow will pull southward much
cooler/drier air. High pressure will continue to build into the
region overnight with clearing skies and the coldest temperatures of
the season to date.

Will go with PoPs 70-90pct north of Melbourne and 50-60pct southward
across the remainder of the CWA. Have kept lightning mention to the
Gulf Stream, but not out of the realm of possibilities for people
near the coast to hear a rumble or two from out over the waters.
Expect the majority of the precip to fall ahead of 18Z/1PM today
with decreasing threat after this time from the west to east.
Keeping PoP mention absent from the forecast everywhere by 00Z/7PM
as the low pressure system speeds by us and up the southeast U.S.
coast.

High temperatures will struggle into the U40s/L50s north of I-4 with
M-U50s further south, except L-M60s for the immediate Space/Treasure
coasts. Readings plummet quickly this evening/overnight. Expecting
overnight lows in the 30s areawide with coldest values in wind
sheltered, rural Lake and inland Volusia counties, possibly
bottoming out in the U20s. Normally colder (isolated) locations
(away from water/cities) across the remainder of the interior may
also touch, briefly the U20s.

Will go ahead and issue a Freeze Watch for practically all of the
interior to include coastal Volusia and interior reaches of Brevard,
Indian River, and portions of northwest St. Lucie counties. These
areas will have the potential to fall to 32 degrees or just below
for at least two hours overnight. Will initiate this product at
06Z/1AM and take it until 14Z/10AM. Will allow the dayshift to
peruse the 12Z Model Data and update further to a Freeze Warning, if
necessary. Feel strongly that at least Lake/inland Volusia counties
will be upgraded to a Warning. Will also issue a Wind Chill Advisory
areawide beginning at 00Z/7PM tonight taking it thru 15Z/10AM Thu
morning. Winds will remain elevated near 10-15 mph during the
evening and slowly decrease thru the night. Lowest wind chills
(apparent temperatures) will be felt late evening/overnight and in
the M-U20s almost areawide.

Coastal Flood Watch and a High Surf Advisory continue along the east
coast. Large waves over the open Altc will promote breaking waves of
5 to 8 ft in the surf zone today. This will make conditions
extremely dangerous/hazardous for beachgoers with rough surf and
dangerous rip currents. Minor to moderate beach erosion will occur
with damage to some dunes, and any other vulnerable spots along the
immediate coast.

Thu...Deepening low pressure will ride northeast off the mid
Atlantic and northeastern seaboard as an extremely dry and cold
airmass moves down the Florida peninsula. Low level NW winds at H9
at 25 knots in the morning will drop to 20 knots in the afternoon.
With NW winds to 6 to 10 mph in the morning will continue Wind Chill
Advisory through 10 am. After a cold start in the 30s, afternoon
highs will struggle to the lower 50s across the nrn counties, mid
50s central and mid-upper 50s south under sunny skies.

Thu night...Surface high pressure will extend from the Midwest to
the mid MS Valley with light NW winds to around 5 mph inland and 5-
10 mph near the east coast. Lows are expected to drop into the lower
30s across the interior and coastal sections down to Brevard and
Indian River counties. Freezing temperatures are expected across
much of the area with lows in the mid to upper 30s for the Treasure
coast with slightly warmer readings along the beaches.

Fri...A reinforcing dry surface trough will drop through the area by
Friday afternoon with northerly low level flow and cool temperatures
again much below normal. Highs are expected from the lower 50s north
to mid 50s central and upper 50s for the Treasure coast.

Friday Night...Light northerly flow with surface high pressure
building into the southeast states will spell another cold night
with lows in the 30s, except warmer in the lower 40s for coastal
Martin county. This is expected to be the third night in a row with
freezing temperatures across portions of east central Florida.

Sat-Sun...The longwave trough will move east off the northeastern
seaboard with mid level flow flattening through the weekend. At the
surface N-NE winds will veer to onshore by Sunday and allow a slight
shower chance along the Treasure coast to end the weekend. High
temperatures will remain cool Saturday and then moderate to the 65-
70 range by Sunday. Lows mainly in the 40s Sat night will warm to
the 50s for Sun night.

Mon-Wed...GFS/ECM in good agreement moving next frontal system
through the area Monday night with a low shower chance expected as
pre frontal moisture moves through the area Monday night into early
Tuesday. Highs in the 70s Monday/Tuesday will cool some behind the
front by Wed. Lows mainly in the 50s.

&&

.AVIATION...
Widespread IFR-MVFR CIGs, spotty LIFR continue. As a vigorous upper
level system speeds by us and up the east coast later today/tonight,
would expect gradual improvement in sky conds later this
afternoon/evening, with clearing overnight as very unseasonably cold
air filters down the peninsula. High PoP chances thru around 18Z,
then decreasing precip chances thru mid-late aftn. Keeping ISOLD
thunder threat for now offshore the east coast. Near breezy/breezy
NW/WNW winds, especially along the coast will taper back thru the
evening Wed and overnight.

&&

.MARINE...
Today-Tonight...Rather potent, approaching upper level system will
induce surface low development near the southeast FL coast, then
race this fast-moving/strengthening system parallel to the east FL
coast during the morning/early afternoon, further northward along
the Eastern Seaboard tonight. There may be a lull in wind speeds
(briefly) early this morning that could be misleading, as winds will
quickly ramp back up later this morning/afternoon and tonight. This
the result of the fast, developing low pressure with the pressure
gradient re-tightening quickly. As such, will upgrade the Gale Watch
to a Gale Warning for offshore marine legs at 15Z/10AM today and
carry it thru 09Z/4AM Thu morning. SCA's continue near shore.
Frequent gusts to Gale Force will occur offshore after 15Z with
occasional gusts to Gale Force possible near shore later
today/tonight. Seas will continue 7-10 ft near shore (away from the
coast) and 10-13 ft offshore.

Thu...Gusty NW winds will continue up to 20 knots offshore with seas
to 8-10 feet offshore and 4-7 feet across the near shore waters.
Hazardous marine conditions are expected for small craft.

Fri...Northerly winds around 15 knots will keep seas elevated across
the offshore and gulf stream waters where SCEC headlines or an SCA
may be required.

Sat-Sun...N-NE winds to 12-15 knots Sat will veer to onshore on
Sunday. Seas will likely remain poor offshore and drop some Sunday
to 3-5 ft.

&&

.FIRE WEATHER...
Thu...A very dry and cool airmass is expected with NW winds to 10-15
mph and min RHS to 25-30 percent. ERC values should remain low
enough to preclude headlines.

Fri...Dry weather is expected again Friday with northerly flow. Min
RHS will drop to 25-30 percent for well interior areas with min RHs
in the 30s along the coast.

&&

.CLIMATE...
Vero Beach recorded 1.29 inches of rainfall yesterday setting a new
record for the date. The previous record was 1.10 inches in 1994.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  55  31  51  29 /  90   0   0   0
MCO  54  32  54  32 /  70   0   0   0
MLB  61  34  54  31 /  70   0   0   0
VRB  63  35  55  33 /  60   0   0   0
LEE  49  30  51  31 /  90   0   0   0
SFB  53  31  52  30 /  90   0   0   0
ORL  53  32  53  34 /  80   0   0   0
FPR  64  35  56  35 /  60   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory until 4 AM EST Thursday for Coastal Volusia
     County-Indian River-Martin-Northern Brevard County-Southern
     Brevard County-St. Lucie.

     Coastal Flood Watch through late tonight for Coastal Volusia
     County-Indian River-Martin-Northern Brevard County-Southern
     Brevard County-St. Lucie.

     Wind Chill Advisory from 7 PM this evening to 10 AM EST Thursday
     for Coastal Volusia County-Indian River-Inland Volusia
     County-Martin-Northern Brevard County-Northern Lake County-
     Okeechobee-Orange-Osceola-Seminole-Southern Brevard County-
     Southern Lake County-St. Lucie.

     Freeze Watch from late tonight through Thursday morning for
     Coastal Volusia County-Indian River-Inland Volusia County-
     Northern Brevard County-Northern Lake County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-Southern
     Lake County-St. Lucie.

AM...Small Craft Advisory until 3 PM EST Thursday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm.

     Small Craft Advisory until 4 AM EST Friday for Sebastian Inlet
     to Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 10 AM EST this morning for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 4 AM Thursday to 4 AM EST Friday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

     Gale Warning from 10 AM this morning to 4 AM EST Thursday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM/AVIATION...Sedlock
LONG TERM....Volkmer
Hazardous weather outlook, Jan 2, 7:05 PM EST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
705 PM EST Tue Jan 2 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-031200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
705 PM EST Tue Jan 2 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.COASTAL FLOOD IMPACT...
A combination of breezy onshore winds, large breaking waves of 5 to
8 feet, and high astronomical tides will lead to additional beach
erosion around the time of high tide this evening and early
Wednesday morning. Given the prolonged nature of the event,
moderate beach erosion and some damage to dunes is possible,
especially in more vulnerable locations.

.WIND AND SEA IMPACT...
Conditions for small craft operation will remain very hazardous as
north to northeast winds around 20 knots generate seas up to 10 to
12 feet offshore and in the Gulf Stream. A Small Craft Advisory is
in effect for all of the coastal waters.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Hazardous boating conditions will continue into Thursday due to
gusty northwest winds and seas up to 13 feet offshore. Large
breaking waves will make the surf zone hazardous for beachgoers.
Wave runup to the dune line is expected into Thursday at some
beaches, especially since higher than normal astronomical tides will
be occurring. Therefore, additional minor to moderate beach erosion
is possible.

Freezing temperatures are becoming increasingly like Thursday
morning through Saturday morning, especially over interior sections.
Low winds chills are expected early Thursday morning across all of
the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Ulrich/Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:48 AM ESTFreeze WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia7 hr
Jan 3, 4:35 AM ESTGale WarningMLB23 hr
Jan 3, 4:35 AM ESTSmall Craft AdvisoryMLB59 hr
Jan 3, 10:21 AM ESTFreeze WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia23 hr
Jan 3, 11:05 AM ESTCoastal Flood AdvisoryMLBVolusia18 hr

Nearby

Wind Chill Advisories in Florida, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.